Alert archive / Nebraska / Wind Advisories in 2011

Wind Advisory 23, NWS Hastings, NE

December 1, 201115 counties in Nebraska; 4 counties in Kansas

NWS Hastings, NE issued this wind advisory at Dec 1, 2011, 8:07 AM CST for 15 counties in Nebraska; 4 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2011, 8:07 AM CST (14:07 UTC)
Expired
Dec 1, 2011, 1:00 PM CST
In force
5 hr
Issued by
NWS Hastings, NE

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Dawson County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Phelps County, NE, Sherman County, NE, Valley County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 55 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WWUS73 KGID 011407
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
807 AM CST THU DEC 1 2011

...WINDY CONDITIONS EXPECTED THROUGH EARLY THIS AFTERNOON...

.SUSTAINED NORTHERLY WINDS OF 25 TO 35 MPH...ACCOMPANIED BY GUSTS
TO AROUND 45 MPH...ARE EXPECTED ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA
AND NORTH CENTRAL KANSAS...GENERALLY ALONG AND WEST OF HIGHWAY
281. THESE STRONG WINDS WILL CONTINUE THROUGH THIS MORNING BEFORE
DIMINISHING STARTING EARLY THIS AFTERNOON. THESE WINDS WILL MAKE
FOR DIFFICULT TRAVEL CONDITIONS AT TIMES...ESPECIALLY FOR
MOTORISTS TRAVELING ALONG ROADWAYS WHICH ARE ORIENTED FROM EAST TO
WEST.

KSZ005-006-017-018-NEZ039-040-046-047-060>062-072>075-082>085-
011900-
/O.NEW.KGID.WI.Y.0023.111201T1407Z-111201T1900Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-
BUFFALO-HALL-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-FRANKLIN-
WEBSTER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...
PLAINVILLE...STOCKTON...OSBORNE...ORD...LOUP CITY...ST. PAUL...
LEXINGTON...KEARNEY...GRAND ISLAND...ELWOOD...HOLDREGE...MINDEN...
HASTINGS...BEAVER CITY...ALMA...FRANKLIN...RED CLOUD
807 AM CST THU DEC 1 2011

...WIND ADVISORY IN EFFECT UNTIL 1 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CST THIS AFTERNOON. 

* WINDS...SUSTAINED AT 25 TO 35 MPH...GUSTING AS HIGH AS 45 MPH.

* TIMING...STRONG WINDS ARE EXPECTED THIS MORNING...DIMINISHING BY
  EARLY THIS AFTERNOON.

* IMPACTS...DIFFICULT TRAVEL CONDITIONS WILL LIKELY BE OBSERVED AS
  A RESULT OF THESE WINDS...ESPECIALLY FOR MOTORISTS TRAVELING
  ALONG ROADWAYS WHICH ARE ORIENTED FROM EAST TO WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

BRYANT
1 follow-up statement
087 
WWUS73 KGID 011850
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1250 PM CST THU DEC 1 2011

KSZ005-006-017-018-NEZ039-040-046-047-060>062-072>075-082>085-
012000-
/O.EXP.KGID.WI.Y.0023.000000T0000Z-111201T1900Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-
BUFFALO-HALL-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-FRANKLIN-
WEBSTER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...
PLAINVILLE...STOCKTON...OSBORNE...ORD...LOUP CITY...ST. PAUL...
LEXINGTON...KEARNEY...GRAND ISLAND...ELWOOD...HOLDREGE...MINDEN...
HASTINGS...BEAVER CITY...ALMA...FRANKLIN...RED CLOUD
1250 PM CST THU DEC 1 2011

...WIND ADVISORY WILL EXPIRE AT 1 PM CST THIS AFTERNOON...

ALTHOUGH STILL WINDY THIS AFTERNOON...NORTH WIND HAVE DROPPED
BELOW WIND ADVISORY CRITERIA...THEREFORE THE WIND ADVISORY WILL BE
ALLOWED TO EXPIRE. NORTH WINDS WILL AVERAGE NEAR 25 MPH AND GUST
NEAR 30 MPH TODAY...BEFORE DECREASING TOWARD SUNSET.



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Dec 1, 5:19 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 1, 5:19 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
519 AM CST THU DEC 1 2011

.AVIATION...12Z TAF. LOWER CEILINGS ARE MOVING TOWARD THE KGRI
TERMINAL AREA. IFR CONDITIONS ARE EXPECTED DURING THE MORNING AND
INTO THE AFTERNOON. IN ADDITION THERE MAY BE A FEW SNOW FLAKES
THAT MOVE THROUGH THE AREA. A COLD FRONT PASSED EARLY THIS MORNING
AND WINDS FROM THE NORTH WILL CONTINUE TO BLOW DURING THE DAY
BEFORE LETTING UP THIS EVENING. &&

.PREV DISCUSSION... /ISSUED 438 AM CST THU DEC 1 2011/

SHORT TERM...TODAY THROUGH SUNDAY. THERE ARE NUMEROUS FORECAST
CONCERNS THROUGH THE PERIOD INCLUDING STRONG WINDS TODAY AND
THEN A WINTRY MIX OF PRECIPITATION FRIDAY NIGHT INTO SATURDAY
INCLUDING THE POSSIBILITY OF ACCUMULATING SNOW.

SAY GOOD BYE TO THE PLEASANT WEATHER WE SAW AT THE END OF NOVEMBER
AND HELLO TO STRONG COLD AIR ADVECTION...WHICH WILL USHER IN THE
FIRST DAY OF DECEMBER. A STRONG NORTH WIND WILL APPROACH OUR WIND
ADVISORY THRESHOLD TODAY WITH SUSTAINED WINDS IN THE 25 TO 30 MPH RANGE
AND GUSTS TO AROUND 40 MPH AT TIMES. ALTHOUGH IT WILL BE WINDY
EVERYWHERE...ZONES LOCATED ALONG AND WEST OF HWY 281 WILL COME THE
CLOSEST TO MEETING WIND ADVISORY CRITERIA. MOSTLY CLOUDY SKIES
WILL MAKE IT DIFFICULT TO ACHIEVE ENOUGH MIXING TO MIX DOWN THE
STRONGEST WINDS FROM ALOFT...WHICH IS AT LEAST PARTLY WHY WINDS
SHOULD MOSTLY STAY JUST BELOW ADVISORY LEVELS.

THE OTHER CONCERN TODAY CENTERS AROUND PRECIPITATION CHANCES. THIS
COLD FRONT IS MOISTURE STARVED AND THE BEST DYNAMIC ENERGY SPLITS
AROUND OUR AREA TO BOTH THE EAST AND WEST. THERE WILL BE ENOUGH
FRONTOGENESIS TO SQUEEZE OUT A FEW SCATTERED SNOW SHOWERS...BUT
NOT EXPECTING ANYTHING THAT WILL ACCUMULATE INTO A PROBLEM.
THUS...WILL JUST CALL IT FLURRIES TODAY AND FOR THE MOST PART
NOTHING MEASURABLE.

FRIDAY WILL BE A COOL DRY DAY BETWEEN SYSTEMS.

THE TROUBLE BEGINS FRIDAY NIGHT AS A SHORT WAVE DIVING SOUTH OUT
OF WESTERN CANADA PHASES WITH THE CLOSED UPPER LOW OVER THE DESERT
SOUTHWEST. THIS KICKS AT LEAST A PORTION OF THE UPPER LOW
NORTHEAST INTO THE PLAINS. THE HIGH AMPLITUDE AND DEEP TROUGH
ALLOWS STRONG SOUTH WINDS OVER THE SOUTHERN PLAINS TO TAP INTO
GULF MOISTURE...WHICH THEN WORKS INTO THE STORM SYSTEM.

FORECAST MODELS CONTINUE TO SHOW A VARIETY OF POSSIBLE
SOLUTIONS...WITH THE MOST CONSISTENT AND BELIEVABLE MODELS BEING
THE 00Z ECMWF...00Z GEM...AND THE GFS ENSEMBLES. THE NAM CONTINUES
TO BE THE LEAST CONSISTENT MODEL AND WILL NOT BE GIVEN MUCH
CONSIDERATION AT THIS TIME. THE ECMWF INDICATES THE LARGEST
PRECIPITATION SHIELD FOR OUR AREA AS A RESULT OF THE STRONGER WARM
AIR ADVECTION IT IS FORECASTING. HOWEVER...THIS ALSO RESULTS IN
BIGGER PRECIPITATION TYPE FORECASTING CHALLENGES WITH THE WARMER
AIR ACROSS SOUTHERN ZONES RESULTING IN AT LEAST SOME OF THE
PRECIPITATION FALLING IN THE FORM OF RAIN. PRECIPITATION TYPE WILL
BE MOST TRICKY TO NAIL DOWN ACROSS NORTHERN KANSAS...WITH THE TRI
CITIES EXPECTING A BETTER CHANCE OF SEEING ALL SNOW.

THE PRECIPITATION WILL BEGIN FIRST ACROSS NORTHERN KANSAS FRIDAY
NIGHT...PRIMARILY LATE FRIDAY NIGHT...AND THEN SPREAD NORTH INTO
SOUTHERN NEBRASKA AROUND OR A LITTLE BEFORE DAWN ON SATURDAY. THE
PRECIPITATION TYPE MAY START OUT AS RAIN OR FREEZING RAIN
ACROSS KANSAS WITH AN INITIAL WARM LAYER ALOFT. NORTH OF HIGHWAY 6
ACROSS SOUTHERN NEBRASKA IS WHERE THE PRECIPITATION TYPE IS MORE
LIKELY TO BE ALL SNOW. HOWEVER...IF THE COLDER GFS MODEL PANS OUT
THEN EVEN OUR NORTHERN KANSAS ZONES WILL SEE MAINLY SNOW AND THE
POTENTIAL OF HIGHER SNOW AMOUNTS. THE GREATEST UNCERTAINTY IN
SNOWFALL AMOUNTS IS ACROSS NORTHERN KANSAS DUE TO THE HIGHER LEVEL
OF PRECIPITATION TYPE UNCERTAINTY. COLDER AIR WILL ADVECT SOUTH
THROUGH THE DAY ON SATURDAY WITH STEADY TO FALLING TEMPERATURES
AND A SWITCH OVER TO ALL SNOW FOR ANY KANSAS ZONES THAT SEE AN
EARLY MIXED BAG OF PRECIPITATION. THE HEAVIEST SNOW SHOULD BE
RIGHT THROUGH THE HEART OF THE DAY ON SATURDAY WITH SNOW ENDING BY
EVENING. THE WIND WILL BE ON THE INCREASE AS WELL ON SATURDAY WITH
THE STRONGEST WINDS DURING THE AFTERNOON HOURS OF 20 TO 25 MPH.

THIS IS CURRENTLY LOOKING LIKE IT WILL TURN INTO A WINTER WEATHER
ADVISORY FOR MOST AREAS MEANING THE POSSIBILITY OF 2 TO 5 INCHES
OF SNOW. HOWEVER...WOULD NOT BE SURPRISED IF A FEW LOCATIONS SEE
A LITTLE MORE THAN THAT GIVEN THE QPF BEING PROJECTED BY THE 00Z
ECMWF AND THE 06Z GFS. THE NEXT FORECAST SHIFT WILL NEED TO
AT LEAST CONSIDER THE POSSIBILITY OF ISSUING A WINTER STORM
WATCH SHOULD MODELS COME INTO BETTER AGREEMENT.

LONG TERM...SUNDAY THROUGH WEDNESDAY. MAIN FORECAST CONCERN WILL BE
TEMPERATURES.

A SURFACE HIGH PRESSURE SYSTEM WILL KEEP TEMPERATURES COOL ON
SUNDAY. AN UPPER LEVEL LOW WILL MOVE THROUGH THE NORTHERN PLAINS
SUNDAY NIGHT INTO MONDAY NIGHT. WITH THIS LOW THERE WILL BE AN
INCREASE IN CLOUDS BUT THE MAIN LIFT WILL REMAIN TO THE NORTH AND NO
PRECIPITATION IS EXPECTED. TEMPERATURES WILL CONTINUE ON THE COOL
SIDE. BY TUESDAY THE UPPER TROUGH WILL MOVE THROUGH THE AREA AND
THERE WILL BE SOME WARM ADVECTION. THIS WILL KEEP TEMPERATURES A
LITTLE WARMER FOR TUESDAY NIGHT INTO WEDNESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Dec 1, 6:00 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
600 AM CST THU DEC 1 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
600 AM CST THU DEC 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NORTH WINDS WILL AVERAGE 25 TO 30 MPH AND GUST NEAR 40 MPH ACROSS
THE OUTLOOK AREA. THE GUSTY WINDS MAY AT TIMES BE COMBINED WITH
SCATTERED SNOW FLURRIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

BETWEEN FRIDAY NIGHT AND SATURDAY NIGHT...A STRONG UPPER LEVEL LOW
PRESSURE SYSTEM IS EXPECTED TO BRING WINTRY PRECIPITATION TO MUCH
OF THE OUTLOOK AREA...WITH THE BEST SNOW POTENTIAL DURING THE
DAYLIGHT HOURS SATURDAY. THERE REMAINS UNCERTAINTY REGARDING SNOW
AMOUNTS...GIVEN THAT SOME OF THIS PRECIPITATION MIGHT END UP
FALLING AS RAIN. ON FRIDAY NIGHT...THERE IS EVEN A SLIGHT CHANCE
FOR FREEZING RAIN IN SOME AREAS MAINLY SOUTH OF INTERSTATE
80...BUT SIGNIFICANT ICE ACCUMULATIONS ARE NOT EXPECTED AT THIS
TIME. AS FOR SNOW...PARTS OF THE OUTLOOK AREA HAVE THE POTENTIAL
TO RECEIVE AT LEAST 3 INCHES BY THE TIME THIS SYSTEM PULLS OUT
SATURDAY NIGHT. SUSTAINED NORTHWEST WINDS INCREASING TO AROUND 20
MPH COULD ALSO LEAD TO REDUCED VISIBILITIES IN FALLING SNOW.
PLEASE MONITOR WEATHER FORECASTS FOR THIS WEEKEND CLOSELY...AND BE
ALERT FOR POSSIBLE CHANGES AS THE FORECAST PICTURE BECOMES
CLEARER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 3:10 PM CSTWinter Storm WatchGIDAdams, Clay, Fillmore, Franklin, Furnas, Hall and 10 more23 hr

Nearby

Wind Advisories in Nebraska, 2011Wind Advisories in Kansas, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.